Central European Journal of Mathematics

, Volume 11, Issue 1, pp 188–195 | Cite as

On the sum of digits of some sequences of integers

  • Javier Cilleruelo
  • Florian Luca
  • Juanjo Rué
  • Ana Zumalacárregui
Research Article


Let b ≥ 2 be a fixed positive integer. We show for a wide variety of sequences {a n } n=1 that for almost all n the sum of digits of a n in base b is at least c b log n, where c b is a constant depending on b and on the sequence. Our approach covers several integer sequences arising from number theory and combinatorics.


Sum of digits Bell numbers 


11A63 11B73 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bender E.A., Gao Z., Asymptotic enumeration of labelled graphs with a given genus, Electron. J. Combin., 2011, 18(1), #P13Google Scholar
  2. [2]
    Chapuy G., Fusy É., Giménez O., Mohar B., Noy M., Asymptotic enumeration and limit laws for graphs of fixed genus, J. Combin. Theory Ser. A, 2011, 118(3), 748–777MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Cilleruelo J., Squares in (12 + 1) … (n 2 + 1), J. Number Theory, 2008, 128(8), 2488–2491MathSciNetCrossRefGoogle Scholar
  4. [4]
    Evertse J.-H., Schlickewei H.P., Schmidt W.M., Linear equations in variables which lie in a multiplicative group, Ann. of Math., 2002, 155(2), 807–836MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Flajolet P., Sedgewick R., Analytic Combinatorics, Cambridge University Press, Cambridge, 2009MATHCrossRefGoogle Scholar
  6. [6]
    Giménez O., Noy M., Asymptotic enumeration and limit laws of planar grahs, J. Amer. Math. Soc., 2009, 22(2), 309–329MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Giménez O., Noy M., Rué J., Graph classes with given 3-connected components: asymptotic enumeration and random graphs, Random Structures Algorithms (in press)Google Scholar
  8. [8]
    Knopfmacher A., Luca F., Digit sums of binomial sums, J. Number Theory, 2012, 132(2), 324–331MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Luca F., Distinct digits in base b expansions of linear recurrence sequences, Quaest. Math., 2000, 23(4), 389–404MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Luca F., The number of non-zero digits of n!, Canad. Math. Bull., 2002, 45(1), 115–118MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Luca F., On the number of nonzero digits of the partition function, Arch. Math. (Basel), 2012, 98(3), 235–240MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Luca F., Shparlinski I.E., On the g-ary expansions of Apéry, Motzkin, Schröder and other combinatorial numbers, Ann. Comb., 2010, 14(4), 507–524MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Luca F., Shparlinski I.E., On the g-ary expansions of middle binomial coefficients and Catalan numbers, Rocky Mountain J. Math., 2011, 41(4), 1291–1301MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    Stewart C.L., On the representation of an integer in two different bases, J. Reine Angew. Math., 1980, 319, 63–72MathSciNetMATHGoogle Scholar

Copyright information

© Versita Warsaw and Springer-Verlag Wien 2012

Authors and Affiliations

  • Javier Cilleruelo
    • 1
    • 2
  • Florian Luca
    • 3
  • Juanjo Rué
    • 1
  • Ana Zumalacárregui
    • 1
    • 2
  1. 1.Instituto de Ciencias Matemáticas (CSIC-UAM-UC3M-UCM)MadridSpain
  2. 2.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain
  3. 3.Centro de Ciencias MatemáticasUniversidad Nacional Autónoma de MéxicoMorelia, MichoacánMexico

Personalised recommendations